Sunday, January 15, 2017

Patients with panic disorder report more antidepressant side effects

Researchers at the University of Illinois at Chicago (UIC) looked at 808 patients with diagnosed chronic depression who were taking antidepressant medication.  Within this group, there was a subgroup of 85 people who also had a diagnosis of panic disorder. It is common for patients to have more than one clinical diagnosis. It goes by the ominous term, comorbidity.
In this study, the researchers found that if a patient had both depression and panic disorder, they reported more medication side effects, such as:
• gastrointestinal (47 percent vs. 32 percent)
• cardiovascular (26 percent vs. 14 percent)
• neurological (59 percent vs. 33 percent)
• genital/urinary (24 percent vs. 8 percent) 

In the press release lead author, Stewart Shankman, professor of psychology and psychiatry at UIC stated:

People with panic disorder are especially sensitive to changes in their bodies. It’s called ‘interoceptive awareness.’

Because these patients experience panic attacks — which are sudden, out-of-nowhere symptoms that include heart racing, shortness of breath, and feeling like you’re going to die — they are acutely attuned to changes in their bodies that may signal another panic attack coming on. So it does make sense that these tuned-in patients report more physiological side effects with antidepressant treatment.

Often patients with hyperawareness of their bodies tend to report many more symptoms and worries than the non-hyperaware patient. Dr. Shankman points out:
Physicians and therapists should be aware that their patients with panic disorder may report more side effects, and they should do a thorough assessment of these side effects to try to tease out what might be the result of hypersensitivity, or what might be a side effect worth switching doses or medications for.

Please let me know what you think by clicking the “comments” below.

Tuesday, January 10, 2017

Can antibiotics effect mental status?

An interesting report crossed my desk today. It was published in MedScape Psychiatry.
Antibiotics and Mental Status Changes
All medication can potentially change your mental status, the way you think, feel, or react. In this article, pharmacists from Albany Medical Hospital, Albany NY review this question.
They point out:
Any change in mental status should always prompt a review of medications as a potential contributing factor. Antimicrobials, a drug class that is an often-overlooked etiology, have been associated with a wide range of neurologic symptoms, including sedation, sleep disturbance, confusion, delirium, seizures, mood changes, psychosis, and hallucinations.

A chart of drugs and risk factors is included.